MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-441
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 05/11/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It has been reported by the distributor that "the patient's stem broke at trunnion.Patient didn't fall.Patient has requested an independent analysis of the stem.As such the stem won't be available to be returned".
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a exeter stem was reported.The event was confirmed via evaluation of the returned device and clinician review of the provided medical records.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar).On visual examination, the fracture was observed through the neck of the stem with the femoral head remaining locked on the stem trunnion.Discolouration of the stem trunnion was also observed.Fracture of the femoral head was observed with two detached sections of the head returned.A material analysis has been performed.The report concluded: review of exeter v40 stem 44 mm, catalogue # 0580-1-441 confirmed a fracture through the neck of the stem with fracture of the delta v40 ceramic head, catalogue # 6570-0-228, lot code 1078993 also observed.Characterisation using stereo microscopy and scanning electron microscopy confirmed the stem fracture propagated due to fatigue with the final fracture in overload.Characterisation of the v40 ceramic head using stereo microscopy confirmed brittle fracture, associated with post-surgery mechanical damage.No manufacturing or material related defects were observed on the device surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: i have had the opportunity to review documentation related to the pi including the product inquiry summary and an ap x-ray of a right total hip.The event description from the product inquiries summary states: distributor reported that stem broke at trunnion.Patient didn't fall.Patient has requested an independent analysis of the stem to the surgeon.The ap x-ray demonstrates a right tha with a trunnion that has fractured at its midpoint.The proximal portion of the trunnion remained within the femoral head and the proximal trunnion and femoral head were completely dissociated from the stem.Fracture of the trunnion of a right tha with dissociation of the proximal trunnion and femoral head is confirmed.The root cause for this complication cannot be determined from this limited documentation.Should additional information become available i would be happy to further this assessment product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It has been reported by the distributor that "the patient's stem broke at trunnion.Patient didn't fall.Patient has requested an independent analysis of the stem.As such the stem won't be available to be returned".Update 25jan23: both the stem and head were returned for evaluation.Fracture was observed through the neck of the stem with the femoral head remaining locked on the stem trunnion.Fracture of the femoral head was observed with two detached sections of the head returned.

Brand Name
EXETER V40 STEM 44MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
diana rogers
210 centennial avenue
centennial park, elstree
borehamwood WD6 3-SJ
UK   WD6 3SJ
2082386500
MDR Report Key14609130
Report Number0002249697-2022-00798
Device Sequence Number5115624
Product Code LPH
UDI-Device Identifier04546540153302
UDI-Public04546540153302
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K011623
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-441
Device Catalogue Number0580-1-441
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/12/2022
Supplement Date Received by Manufacturer01/20/2023
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date02/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age75 YR
Patient SexMale